• Share this page:

Medication Overuse Headache - When the Remedy Backfires

by Teri Robert, MyMigraineConnection Lead Health Guide

The name varies. You'll see these headaches called "rebound headaches," "analgesic rebound headaches," "medication overuse headaches," and other terms. The current term in use by specialists in the field of headache and Migraine disease treatment is "medication overuse headache" (MOH), and that's what I'll be using here because it truly does seem to be the most accurate.

Every person who has headaches or Migraine disease should be told about MOH by our doctors because knowing about it in advance could save us a great deal of pain. Unfortunately, we're not. If your doctor has prescribed any medication such as triptans, ergotamines, pain medications, etc., or recommended that you take over-the-counter medications such as acetaminophen, etc., when you have headaches or Migraines and has not told you about their potential to cause MOH, ask him or her about it. Find out what the potential for MOH is with the medications they're prescribing or recommending.

Although we've been hearing about MOH for some time now, there used to be questions about and differing opinions on which medications could cause it because there wasn't a clear enough consensus or evidence. Now, we have enough studies and anecdotal evidence to be clear.

To help us avoid medication overuse headache and deal with it if it occurs, there are issues we need to explore:

  1. What is MOH?
  2. What medications cause it?
  3. How can we avoid MOH?
  4. How can we distinguish MOH from other headaches and Migraines?
  5. How do we stop MOH?
  6. Will taking pain medications for pain other than head pain cause MOH?

What is Medication Overuse Headache?
The best explanation of MOH comes from the The International Classification of Headache Disorders, 2nd Edition (ICHD-II), from the International Headache Society:

"MOH is an interaction between a therapeutic agent used excessively and a susceptible patient. The best example is overuse of symptomatic headache drugs causing headache in the headache-prone patient. By far the most common cause of migraine-like headache occurring on more than 15 days per month and of a mixed picture of migraine-like and tension-type-like headaches on more than 15 days per month is overuse of symptomatic antimigraine drugs and/or analgesics...

The diagnosis of MOH is clinically extremely important because patients rarely respond to preventative medications whilst overusing acute medications."1

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (4809) >